Florida, 2001

Funnel Cloud in Florida, June 21, 2001

June 21, 2001 · NWS MFL · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 21, 8:45 AM EST, 56 minutes earlier.

Area forecast discussion, Jun 21, 8:45 AM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
945 AM EDT THU JUN 21 2001

PRECIPITABLE WATER HAS INCREASED TO NEARLY 2 INCHES AT MIAMI THIS
MORNING AND PREVAILING EAST TO SOUTHEAST WIND FLOW HAS WEAKENED SOME
AS THE RIDGE HAS SUNK SOUTHWARD. THUS TODAYS THUNDERSTORMS SHOULD
STILL FAVOR THE INTERIOR AND GULF COAST TODAY BUT THE WESTERN
SUBURBS OF THE EASTERN METRO AREA ALSO HAVE A LITTLE BETTER CHANCE
OF RAIN. CURRENT FORECAST LOOKS ON TARGET.

THUS EXPECT COASTAL MORNING SHOWERS TO BEGIN TO DIMINISH NEXT FEW
HOURS WITH INTERIOR AND WEST COAST FIRING ONCE AGAIN AROUND NOON.
WILL WAIT UNTIL AROUND NOON TO UPDATE THE FORECAST TO BETTER REFLECT
AFTERNOON CONVECTIVE TRENDS.

MARINE...WILL UPDATE THE COASTALS TO LOWER THE WINDS SLIGHTLY IN
ANTICIPATION OF THE RIDGE BUILDING SOUTH. FOWEY ROCKS HAS BEEN 6
KNOTS OR LESS SINCE 2 AM.

.MIA...NONE.

50

In the hours before

Special weather statement, Jun 21, 4:30 AM EST, 5 hours 11 minutes before
FLZ063-066>075-212000-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
530 AM EDT THU JUN 21 2001

...SCATTERED STRONG THUNDERSTORMS THIS AFTERNOON MAINLY WEST...
...SLIGHT CHANCE OF RIP CURRENTS ATLANTIC BEACHES TODAY...

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON AND LAST
INTO THE EARLY EVENING HOURS ACROSS SOUTH FLORIDA. THE ACTIVITY WILL
BE MOST ACTIVE FROM THE WESTERN SUBURBS OF THE SOUTHEAST
METROPOLITAN AREAS WESTWARD. THESE STORMS WILL GENERALLY MOVE NORTH
OR NORTHWEST AT ABOUT 10 MPH.

THE SLOW MOVEMENT OF THESE STORMS WILL RESULT IN LOCALLY HEAVY
RAINFALL. LOCALIZED MINOR FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS IS POSSIBLE. THESE STORMS WILL ALSO PRODUCE WIND GUSTS OF 45
TO 50 MPH...FREQUENT DEADLY CLOUD TO GROUND LIGHTNING AND SMALL
HAIL. A FEW OF THE STORMS COULD BECOME SEVERE...THEREFORE SPOTTERS
SHOULD REMAIN ALERT TODAY AND SHOULD MONITOR THE SITUATION. SPOTTER
ACTIVATION MAY BE REQUIRED.

LIGHT EAST TO SOUTHEAST WINDS AT 10 TO 15 MPH...COMBINED WITH A LOW
TIDE BETWEEN 230 AND 300 PM...WILL RESULT IN A SLIGHT CHANCE OF RIP
CURRENTS AT THE BEACHES ACROSS PALM BEACH...BROWARD AND MIAMI-DADE
COUNTIES TODAY.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

The radar

The Miami radar (KAMX), 9 km away, was scanning. The volume nearest the first event began at 14:42 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Miami-Dade

When
June 21, 9:41 AM EST
Where
Miami-Dade County, Miami Intl
Reported by
OTHER FEDERAL AGENCY
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

Tower personnel at Miami International Airport saw a funnel cloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251074.